Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 24, 2017, 7:22 AM EDT for Monroe County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 7:22 AM EDT (11:22 UTC)
- Expired
- Jul 24, 2017, 7:45 AM EDT
- In force
- 23 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 784 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted.
207
WWUS81 KBUF 241122
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
722 AM EDT MON JUL 24 2017
NYZ003-241145-
Monroe-
722 AM EDT MON JUL 24 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY...
At 722 AM EDT, a strong thunderstorm was located near Chili, moving
east at 30 mph.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Winds in excess of 30 mph are also possible with this storm.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates and Henrietta.
This includes the following highways...
Interstate 390 near exit 12.
Interstate 90 near exit 46.
LAT...LON 4304 7788 4322 7790 4329 7740 4304 7737
4304 7748 4302 7749
TIME...MOT...LOC 1122Z 265DEG 24KT 4314 7780
$$
SmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 24, 6:39 AM EDT, 43 minutes earlier.
Area forecast discussion, Jul 24, 6:39 AM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
639 AM EDT Mon Jul 24 2017
.SYNOPSIS...
Low pressure will remain draped across western New York and Lake
Ontario through today...then will slowly drift eastward and weaken
tonight and Tuesday. This system will maintain unsettled weather
across our region today...with locally heavy rainfall possible
across the North Country...and a few stronger storms with gusty
winds again possible across the Genesee Valley and Finger Lakes.
Leftover showers will then wind down from west to east as the system
finally departs our region tonight and Tuesday morning...with high
pressure then providing our region with fair dry weather from Tuesday
afternoon through Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
During this period...a potent mid level shortwave trough will dig
from Lake Huron to southern Quebec and the Saint Lawrence River
Valley. At the surface...an associated surface low will sit and spin
over Lake Ontario today...before slowly weakening and drifting into
central New York tonight. As it does so...the surface low will
slowly push an initial cold front across western New York today...
followed by a trailing secondary cold front late this afternoon
and this evening.
Out ahead of the surface low...a southerly feed of rich moisture
will be in place across central New York and the North Country this
morning...which will be lie under a region of low-level convergence/
lift just to the east of the surface low...and also under the influence
of height falls and a mid-level deformation zone out in advance of the
aforementioned shortwave trough. Consequently...showers and embedded
thunderstorms will be found across this particular region this morning
before shifting east/northeastward this afternoon in conjunction with
the parent deformation zone...with locally heavy rainfall remaining
very possible due to the moisture-rich (PWATs of 1.50-1.75 inches)
airmass that will still be in place. With this area of heavier rain
looking to shift out of this area a bit faster than previously
expected and projected rainfall amounts running a bit lower...will
just continue to cover the potential for locally heavy rainfall
with a mention in the HWO and enhanced forecast wording for now.
Elsewhere across the remainder of the region...convection will
be more scattered (for the most part) through mid morning...before
the combination of increasing diurnally-driven instability and the
advancing cold front drives another increase in shower and storm
coverage late this morning and this afternoon. This will be most
pronounced from the Genesee Valley and Finger Lakes over to about
Oswego County...where the initial cold frontal passage will come
during peak heating...and will likely help produce an area of more
numerous and developed convection.
With the best overall instability expected across this latter region
today...0-6 km shear bulk shear values still running between 30-40
knots...and a unidirectional westerly flow in place aloft...it is not
out of the question that a few stronger storms capable of localized
strong to marginally severe wind gusts could develop...which is in
line with the Marginal Risk area portrayed in the latest SPC Day 1
Convective Outlook. With this in mind...will cover this potential
with a continued mention in the HWO...as well as enhanced wording
in the forecast.
Further west...it is becoming increasingly apparent in the 06Z
guidance that a secondary maxima in convective coverage/intensity
will develop this afternoon across northern portions of the Niagara
Frontier...as a developing Lake Erie lake breeze collides with the
secondary front dropping southeastward from Southern Ontario and
produces a region of enhanced low level convergence. For this reason...
have indicated an enhanced region of likely PoPs to cover this
possibility. Elsewhere...convection should generally be a bit weaker
and more scattered through the rest of the day.
Whatever convection that does form today should quickly shift eastward
and weaken markedly with diminishing heating and the passage of the
secondary cold front late this afternoon and evening...with much
lighter leftover showers then slowly diminishing in coverage from
west to east the rest of tonight as the surface low slowly drifts
east into central New York. Plenty of cloud cover will remain in
place however...as a moist northerly upslope flow develops behind
the departing low and encourages the development of widespread
lower stratus.
With respect to temperatures...expect highs to mostly range in the
mid to upper 70s today...except across the North Country where more
widespread precipitation and cloud cover will keep readings confined
to the upper 60s and lower 70s. Lows tonight will then dip into the
55-60 range as cooler and drier air begins infiltrating our region
behind the departing surface low.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Chances for showers will linger Tuesday across eastern sections of
the area as the upper trough axis moves over the region. Clouds may
be slow to break up within a northerly upslope flow off Lake
Ontario. Temperatures should run several degrees below normal. Most
highs only expected in the upper 60s to lower 70s with 850 mb
temperatures down to around +10c.
The upper trough axis finally moves off to our east later Tuesday
and fair weather returns as we heads into mid week. A developing
southerly flow will help to boost temperatures back to late July
levels for Wednesday with highs in the upper 70s to lower 80s,
except lower 70s across the Tug Hill.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The passage of a potent mid-level shortwave across Ontario Canada
will send its associated cold front towards the Lower Great Lakes on
Thursday. Ahead of this front increasing southerly flow will bring
in a much more humid air mass across the region. Additionally, 850H
temperatures will rise to +13C - +16C which will translate into
highs in the low/mid 80s. The combination of increasing temperatures
and humidity will make for a very uncomfortable mid summer day
across the region. As the front nears the lower Great Lakes
widespread showers and thunderstorms will develop late Thursday and
continue into Thursday evening. Showers and thunderstorms will taper
off from northwest to southeast with the passage of the front as
drier air filters into the Lower Great Lakes Thursday night. Friday
into the weekend high pressure builds into the Lower Great Lakes
with dry weather and temperatures right near climo for this time of
year(U70s/L80s).
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Expect a gradual improvement back to MVFR/low VFR during the morning
hours as IFR/MVFR ceilings over far western New York lift with
renewed daytime mixing...and a swath of heavier rain pulls east of
the North Country. Thereafter...we can expect a general mix of MVFR
to low VFR ceilings to continue through the balance of the day as low
pressure sits and spins over Lake Ontario. Additional scattered showers
and storms will redevelop with daytime heating...and should eventually
become more numerous across the Genesee Valley and Finger Lakes as a
cold front trailing from the low crosses that particular region...which
could also see a few stronger storms capable of producing strong localized
wind gusts. Showers and storms will probably also become a bit more
numerous again this afternoon along a convergence zone setting up from
KIAG eastward to near KROC...as a developing lake breeze boundary
collides with a an approaching secondary cold front approaching from
nearby Southern Ontario. Within any heavier showers/storms...brief
localized reductions to IFR/MVFR visibilities will be possible.
Tonight the surface low will slowly weaken and drift eastward...
with leftover showers slowly diminishing from west to east. More
importantly for aviation interests...a moist northerly upslope flow
will set up across the region as the low departs...which will in
turn lead to the development of widespread IFR to MVFR ceilings...
with the worst conditions found across the higher terrain.
Outlook...
Tuesday...Improvement back to VFR with any leftover scattered light
showers ending early.
Wednesday...VFR.
Thursday...MVFR/VFR with showers and thunderstorms likely.
Friday...Mainly VFR.
&&
.MARINE...
Low pressure will remain nearly stationary over Lake Ontario today...
before weakening and sliding eastward tonight and Tuesday.
As the low sits over Lake Ontario today...it will push a trailing
cold front across western New York. In the wake of this front and
in advance of a secondary such front advancing across Southern
Ontario...a strengthening westerly flow will push winds and waves
to SCA levels across Eastern Lake Erie this afternoon...with higher
waves then lingering into this evening. For this reason...a new SCA
has been issued for the New York waters of Lake Erie as outlined below.
Otherwise...winds and waves across the Lower Lakes Region will
remain below SCA levels until very late tonight and Thursday...when
a strengthening northerly flow will set up across Lake Ontario behind
the departing surface low. This will likely necessitate the eventual
issuance of additional SCAs for the south shore of that lake sometime
later on today.
&&
.TIDES/COASTAL FLOODING...
A period of stronger northerly winds is expected to set up across
Lake Ontario late tonight and Tuesday morning as low pressure departs
off to our east. With it looking increasingly likely that wave
action will increase enough to raise the risk of additional erosion
and flooding along much of the south shore of the lake...a new
Lakeshore Flood Watch has been issued for the Niagara to Wayne
county corridor.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Tuesday morning through Tuesday
afternoon for NYZ001>004.
Beach Hazards Statement from noon EDT today through this
evening for NYZ019.
MARINE...Small Craft Advisory from noon today to 11 PM EDT this evening
for LEZ040-041.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...TMA
LONG TERM...AR
AVIATION...JJR
MARINE...JJR
TIDES/COASTAL FLOODING...JJRHazardous weather outlook, Jul 24, 4:54 AM EDT, 2 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 454 AM EDT Mon Jul 24 2017 NYZ001-002-250900- Niagara-Orleans- 454 AM EDT Mon Jul 24 2017 ...LAKESHORE FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-250900- Chautauqua- 454 AM EDT Mon Jul 24 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ010>012-020-085-250900- Northern Erie-Genesee-Wyoming-Cattaraugus-Southern Erie- 454 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-250900- Monroe-Wayne- 454 AM EDT Mon Jul 24 2017 ...LAKESHORE FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Some additional thunderstorms will be likely today...a few of which could produce strong gusty winds this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005-013-014-021-250900- Northern Cayuga-Livingston-Ontario-Allegany- 454 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Some additional thunderstorms will be likely today...a few of which could produce strong gusty winds this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006-250900- Oswego- 454 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected today...some of which could produce locally heavy rainfall this morning...and strong gusty winds this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-250900- Jefferson-Lewis- 454 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected today...some of which could produce locally heavy rainfall this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042-062-250900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from the Niagara River to Hamlin Beach- 454 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ043>045-063>065-250900- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 454 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of Lake Ontario. .DAY ONE...Today and Tonight. Some additional thunderstorms will be likely today...a few of which could produce strong gusty winds this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-250900- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 454 AM EDT Mon Jul 24 2017 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf JJR
In the hours before
Special weather statement, Jul 24, 5:15 AM EDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Buffalo NY 515 AM EDT MON JUL 24 2017 NYZ019-020-085-241000- Chautauqua-Cattaraugus-Southern Erie- 515 AM EDT MON JUL 24 2017 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CATTARAUGUS...SOUTHWESTERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES... At 514 AM EDT, an area of strong thunderstorms were clustered from Fredonia to Hamburg, moving northeast at 20 mph. Torrential rainfall is occurring with these storms, and may cause localized flooding in a very short period of time. If driving, be cautious of water rapidly ponding on road surfaces as these storms move through. Do not drive your vehicle through flooded roadways. Locations impacted include... Dunkirk, Fredonia, Hamburg, Eden, Silver Creek, North Collins, SUNY Fredonia, Collins, Sheridan and Forestville. This includes Interstate 90 between exits 59 and 58. LAT...LON 4240 7931 4245 7935 4273 7882 4252 7876 TIME...MOT...LOC 0914Z 241DEG 16KT 4257 7900 TMA
Special weather statement, Jul 24, 5:22 AM EDT, 2 hours before
Special Weather Statement
National Weather Service Buffalo NY
522 AM EDT MON JUL 24 2017
NYZ001>003-240945-
Orleans-Monroe-Niagara-
522 AM EDT MON JUL 24 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
NIAGARA...NORTHERN ORLEANS AND NORTHWESTERN MONROE COUNTIES...
At 520 AM EDT, an area of strong thunderstorms were clustered near
Waterport and Medina, moving east at 30 mph.
Torrential rainfall is occurring with these storms, and may cause
localized flooding in a very short period of time. If driving, be
cautious of water rapidly ponding on road surfaces as these storms
move through. Do not drive your vehicle through flooded roadways.
Locations impacted include...
Medina, Hamlin Beach State Park, Point Breeze, Waterport, Lakeside
Beach State Park, Kent, Ridgeway, Gaines, Kendall and Lyndonville.
LAT...LON 4342 7840 4341 7796 4340 7787 4337 7784
4320 7840 4336 7852
TIME...MOT...LOC 0920Z 267DEG 26KT 4332 7835
TMASpecial weather statement, Jul 24, 7:22 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
722 AM EDT MON JUL 24 2017
NYZ003-241145-
Monroe-
722 AM EDT MON JUL 24 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MONROE COUNTY...
At 722 AM EDT, a strong thunderstorm was located near Chili, moving
east at 30 mph.
Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Winds in excess of 30 mph are also possible with this storm.
Locations impacted include...
Rochester, Greece, Irondequoit, Chili, East Rochester, Webster,
Fairport, Brighton, Gates-North Gates and Henrietta.
This includes the following highways...
Interstate 390 near exit 12.
Interstate 90 near exit 46.
LAT...LON 4304 7788 4322 7790 4329 7740 4304 7737
4304 7748 4302 7749
TIME...MOT...LOC 1122Z 265DEG 24KT 4314 7780
SmithThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:50 PM EDT | Special Weather Statement | BUF | Allegany | 55 min |
| Jul 24, 4:29 AM EDT | Small Craft Advisory | BUF | 21 hr | |
| Jul 24, 4:31 AM EDT | Beach Hazards Statement | BUF | Chautauqua | 18 hr |
| Jul 24, 4:31 AM EDT | Lakeshore Flood Watch | BUF | Monroe, Niagara, Orleans, Wayne | 9 hr |
| Jul 24, 5:15 AM EDT | Special Weather Statement | BUF | Erie | 45 min |
| Jul 24, 5:22 AM EDT | Special Weather Statement | BUF | Orleans | 23 min |
| Jul 24, 7:44 AM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 39 min |
| Jul 24, 8:01 AM EDT | Special Weather Statement | BUF | Ontario | 59 min |
| Jul 24, 8:06 AM EDT | Special Marine Warning | BUF | 54 min | |
| Jul 24, 8:59 AM EDT | Special Marine Warning | BUF | 61 min | |
| Jul 24, 9:04 AM EDT | Special Weather Statement | BUF | Oswego | 41 min |
| Jul 24, 1:10 PM EDT | Lakeshore Flood Warning | BUF | Cayuga, Monroe, Niagara, Orleans, Oswego, Wayne | 27 hr |
| Jul 24, 1:11 PM EDT | Small Craft Advisory | BUF | 27 hr | |
| Jul 24, 2:55 PM EDT | Special Weather Statement | BUF | Oswego | 50 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.